Florida, 2008

Lightning Strike in Florida, June 29, 2008

June 29, 2008 · NWS MOB · 1 event in 1 county or zone

Lightning struck a home near Navarre. The strike started a fire that damaged the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a home near Navarre. The strike started a fire that damaged the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 29, 2:05 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 29, 2:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SUN JUN 29 2008

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)SEVERE THUNDERSTORM WATCH
IN EFFECT THROUGH THE AFTERNOON FOR MAINLY PULSE TYPE STORMS AND
POSSIBILITY OF DAMAGING WIND GUSTS...WILL BE A LAST MINUTE DECISION
ON WHETHER I CLEAR ANY OF THE WESTERN ZONES FROM THE
WATCH...DEPENDING ON RADAR TRENDS.  THE UPPER TROUGH WILL FLATTEN
OUT THIS EVENING WITH THE UPPER FLOW BECOMING SLIGHTLY MORE
NORTHWEST. THIS WILL DRIVE A SURFACE TROUGH INTO THE AREA WHICH WILL
LINGER THROUGH MONDAY...KEEPING A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AREA THROUGH MONDAY. PRECIPITABLE WATER VALUES
REMAIN HIGH OVERNIGHT(2+) THEN BEGIN A SLOW DECREASE  DOWN TO LESS
THAN AN INCH AND A HALF BY MONDAY NIGHT THROUGH TUESDAY. WILL LEAVE
SMALL POPS IN OVER THE SOUTHEAST INTO MONDAY EVENING AND HAVE NO
RAIN IN FORECAST THROUGH WEDNESDAY NIGHT...ALTHOUGH WOULD NOT BE
SUPRISED TO SEE AN ISOLATED THUNDERSTORM ALONG THE COASTAL AREAS
NEAR A WEAK SEA BREEZE THAT SHOULD REMAIN NEAR THE COAST WITH THE
SURFACE HIGH OFF TO THE NORTH PROVIDING A NORTHERLY SURFACE WIND
THROUGH MOST OF THE DAY.

.LONG TERM...(THURSDAY THROUGH SUNDAY)PRECIPITABLE WATER VALUES
CREEP BACK UP AS SOUTHEAST STATES SURFACE HIGH MOVES OFF THE EAST
COAST AND FLOW BECOMES MORE SOUTHEASTERLY ACROSS THE AREA. ANOTHER
UPPER AND SURFACE TROUGH APPROACHING THE SOUTHERN STATES LATE NEXT
WEEK WILL INCREASE THE CHANCES OF THUNDERSTORMS AGAIN.

&&

.MARINE...WINDS WILL BE VARIABLE EARLY THIS EVENING AS GUST FRONT
MOVES OVER MARINE AREA FROM THE NORTH AND POSSIBLY SCATTERED
THUNDERSTORMS AROUND FORECAST ISSUE TIME. COLD FRONT DROPPING SLOWLY
TOWARD THE COAST WILL PULL UP STATIONARY AROUND SUNSET MONDAY AND
THEN DISSIPATE...ALLOWING THE LAND BREEZE TO BE ENHANCED BY THE FLOW
AROUND THE SURFACE HIGH. WINDS SWING AROUND TO EASTERLY TUESDAY AND
SOUTHEAST BY TUESDAY NIGHT THEN A SPELL OF VARIABLE AS A WEAK
PRESSURE GRADIENT SETS UP IN BETWEEN SYSTEMS. WINDS FINALLY SETTLE
DOWN AND BECOME SOUTHEASTERLY BY MID WEEK.

&&

.FIRE...SURFACE HUMIDITY DROPPING TO AROUND 35 PERCENT TUESDAY
AFTERNOON OVER THE INLAND COUNTIES AND AROUND 40 PERCENT ON
WEDNESDAY BEFORE THE SEA BREEZE MOVES INLAND.

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  87  69  91 /  50  40  20  05
PENSACOLA   73  86  70  87 /  50  50  30  10
DESTIN      75  83  76  87 /  50  60  30  10
EVERGREEN   68  85  62  89 /  60  40  20  05
WAYNESBORO  66  87  61  90 /  40  20  10  05
CAMDEN      67  86  62  90 /  50  30  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 5:30 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SUN JUN 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-300300-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
630 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF THE AREA AGAIN TODAY. SCATTERED SHOWERS AND STORMS OVER
THE GULF WATERS AND COASTAL SECTIONS OF THE WESTERN FLORIDA
PANHANDLE THIS MORNING WILL BECOME MORE NUMEROUS AND DEVELOPING
INLAND DURING THE AFTERNOON HOURS. A FEW OF THE THUNDERSTORMS COULD
BRIEFLY BECOME STRONG WITH STRONG GUSTY WINDS AND SMALL HAIL...IN
ADDITION TO VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS A
FRONTAL BOUNDARY MOVES SOUTH ACROSS THE REGION...BUT RAIN CHANCES
WILL DECREASE DURING THE MIDDLE PART OF THE WEEK AS THE FRONT DRIFTS
JUST SOUTH OF THE AREA AND DRIER AIR MOVES IN FROM THE NORTH. AN
INCREASE IN SHOWERS AND STORMS IS EXPECTED ONCE AGAIN TOWARD THE
UPCOMING 4TH OF JULY WEEKEND WHEN AN ISOLATED STRONG STORM WILL
AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 12:42 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT SUN JUN 29 2008

ALZ059-062-FLZ001-291915-
ESCAMBIA-INLAND ESCAMBIA-UPPER BALDWIN-
142 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND BALDWIN
COUNTIES...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF FREEMANVILLE...MOVING EAST AT 39 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MALTA...CANOE...LITTLE ROCK...WAWBEEK...SARDINE...FLOMATON AND I65
AND AL 113 THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Local storm report, Jun 29, 12:51 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
151 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     MARINE TSTM WIND 1 ESE DOWNTOWN MOBILE   30.68N 88.01W
06/29/2008  M42.00 MPH       MOBILE             AL   MESONET

            THUNDERSTORM WIND GUST TO 37 KNOTS AT THE USS ALABAMA AWS
            SITE

&&

DL
Special weather statement, Jun 29, 12:51 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
151 PM CDT SUN JUN 29 2008

MSZ078-079-291930-
GEORGE-STONE-
151 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE AND STONE
COUNTIES...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF BEATRICE...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RAMSEY SPRINGS...BENNDALE...BASIN...MOVELLA AND AGRICOLA THROUGH 230
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 12:55 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SUN JUN 29 2008

ALZ062-064-FLZ001>004-291930-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-COASTAL SANTA ROSA-
155 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EASTERN BALDWIN
COUNTY...EXPECTED TO MOVE OVER ESCAMBIA AND SANTA ROSA COUNTIES...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF GATESWOOD...MOVING EAST AT 44 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARRINEAU PARK...MOLINO...MCDAVID AND CHUMUCKLA THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 2:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SUN JUN 29 2008

ALZ061>064-292030-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
300 PM CDT SUN JUN 29 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN AND MOBILE
COUNTIES...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 4 MILES SOUTHWEST OF HURRICANE TO NEAR
GRAND BAY...MOVING EAST AT 30 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
CROSSROADS...CARPENTER...WHITEHOUSE FORKS...SPANISH FORT...SOUTH
ORCHARD...STAPLETON...STEELWOOD AND MON LOUIS THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Jun 29, 2:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT SUN JUN 29 2008

ALZ064-292045-
LOWER BALDWIN-
312 PM CDT SUN JUN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF SILVERHILL...MOVING EAST AT 26 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOXLEY...MARLOW...SILVERHILL...ROBERTSDALE...SUMMERDALE...ELSANOR AND
ELBERTA THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
June 29, 2:20 PM CST
Where
Santa Rosa County, Navarre
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.400, -86.870

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119006.